Alert archive / New Mexico / Flash Flood Watches in 2012
Flash Flood Watch 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Jul 10, 2012, 12:57 PM MDT for Eddy County, New Mexico. It took effect at Jul 10, 2012, 2:00 PM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2012, 12:57 PM MDT (18:57 UTC)
- In effect from
- Jul 10, 2012, 2:00 PM MDT
- Expired
- Jul 11, 2012, 3:18 AM MDT
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
County Eddy County, NM
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
492 WGUS64 KMAF 101857 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT TUE JUL 10 2012 ...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH THE NIGHT FOR EDDY AND CULBERSON COUNTIES...INCLUDING THE GUADALUPE MOUNTAINS...AND THE UPPER TRANS PECOS... .RICH AND DEEP ATMOSPHERIC MOISTURE COMBINED WITH A RARE JULY COLD FRONT AND A SLOW MOVING UPPER DISTURBANCE HAS INCREASED THE RISK OF HEAVY RAIN. HEAVY RAIN HAS ALREADY FALLEN ACROSS PARTS OF EDDY COUNTY EARLY TUESDAY MORNING WITH SOME FLOODING OF ARROYOS AND LOW WATER CROSSINGS. HEAVY RAIN IS LIKELY ACROSS THE WATCH AREA THIS AFTERNOON AND OVERNIGHT. WITH SUCH HIGH AMOUNTS OF ATMOSPHERIC MOISTURE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN SHORT PERIODS INCREASING THE POTENTIAL FOR RUNOFF. NMZ027-028-TXZ057-058-258-111200- /O.NEW.KMAF.FF.A.0003.120710T2000Z-120711T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...VAN HORN... PECOS...PINE SPRINGS 157 PM CDT TUE JUL 10 2012 /1257 PM MDT TUE JUL 10 2012/ ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW MEXICO...EDDY COUNTY PLAINS AND GUADALUPE MOUNTAINS OF EDDY COUNTY. IN SOUTHWEST TEXAS...GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS AND VAN HORN AND HIGHWAY 54 CORRIDOR. * THROUGH WEDNESDAY MORNING. * HEAVY RAIN IS LIKELY. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. * FLOODING AND FLASH FLOODING OF ARROYOS...LOW WATER CROSSINGS... AND SOME URBAN STREETS WILL BE POSSIBLE. DARK CANYON AND LAST CHANCE DRAW IN EDDY COUNTY ARE ESPECIALLY SUSCEPTIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
316 WGUS64 KMAF 110918 FFAMAF FLOOD WATCH NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 AM CDT WED JUL 11 2012 NMZ027-028-TXZ057-058-258-111030- /O.CAN.KMAF.FF.A.0003.000000T0000Z-120711T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...VAN HORN... PECOS...PINE SPRINGS 418 AM CDT WED JUL 11 2012 /318 AM MDT WED JUL 11 2012/ ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...INCLUDING THE EDDY COUNTY PLAINS...PORTIONS OF THE UPPER TRANS PECOS...THE VAN HORN AND HIGHWAY 54 CORRIDOR AND THE GUADALUPE MOUNTAINS HAS BEEN CANCELLED. ADDITIONAL SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE TODAY... HOWEVER WIDESPREAD...HEAVY RAINFALL IS NOT ANTICIPATED. THEREFORE... THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 10, 12:56 PM MDT, 1 minute earlier.
Area forecast discussion, Jul 10, 12:56 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT TUE JUL 10 2012
.DISCUSSION...
MID LEVEL HEIGHT FIELDS INDICATES THAT TROF AXIS HAS MOVED INTO THE
TRANS PECOS REGION WITH GOOD INDICATION THAT PRIMARY 5H THETA-E
RIDGE AXIS IS ORIENTED ALONG/IN CLOSE PROXIMITY. MEANWHILE VISIBLE
IMAGERY SUPPORTS THE IDEA OF AN MCV NEAR THE SE CORNER OF LEA CO.
OTHERWISE SFC RIDGING CONTINUES TO HOLD IN PLACE ACRS MOST OF THE TX
PLAINS WITH NE WINDS WELL INTO THE MTNS. UN-SEASONALLY COOL TEMPS
WITH SAID SFC RIDGING AND CLOUDS. PRIMARY FOCUS FOR PRECIP IS
TRANSITIONING TO THE W AND SW FOR THE OVERNIGHT WITH SAID MID
LEVEL FEATURES. LOCAL HEAVY RAIN IS STILL A CONCERN...SOUTH AND
WEST OF PECOS RIVER INTO THE NIGHT ESPECIALLY. THERE IS GOOD
AGREEMENT AMONGST MODEL QPF FOR A NW-SE BAND OF PRECIP TO DEVELOP
IN/ALONG E SIDE OF MTNS OVERNIGHT. CURRENT FCST HAS ACCOUNTED FOR
THIS ALREADY AND SIG CHANGES AREN/T PLANNED. STILL DO WANT TO
EMPHASIZE THE CONCERN FOR FLOODING/FLASH FLOODING AS 12Z MAF
SOUNDING OBSERVED ABNORMALLY HIGH PW/S...AROUND 1.75". GOOD
AGREEMENT WITH MOS GUIDANCE THAT LIKELY POPS ARE WARRANTED IN THE
TRANS PECOS OVERNIGHT. WHEN TAKEN IN CONTEXT OF RAINFALL REPORTS
FROM EDDY CO EARLY THIS MORNING AND FLOODING ALONG DARK CANYON
HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR EDDY CO/GDP MTNS/UPPER
TRANS PECOS/CULBERSON COUNTY THRU THE NIGHT. AS DRIER MID LEVELS
WORK IN FROM N-NE TO S-SW THE CHANCE FOR PRECIP WILL DECREASE
FURTHER ACRS THE PB TONIGHT. WITH SUNSHINE POSSIBLE WED AFTERNOON
ACRS PARTS OF THE PB TEMPS MAY REBOUND LATE IN THE DAY...U80S-L90S.
EVEN THOUGH POPS WILL DECREASE IN THE MTNS WED SCT POPS ARE STILL
WARRANTED PER DEEPER MSTR/UPSLOPE COMPONENT. DEPENDING ON HOW MUCH
PRECIP DEVELOPS TONIGHT ACRS THE TRANS PECOS ATMOSPHERE COULD BE
WORKED OVER THUS LIMITING POTENTIAL FOR DEVELOPMENT WED PM. CLOUDS
AND PRECIP WILL KEEP IT UNSEASONALLY COOL ALONG THE RIO
GRANDE...M90S AT MOST. A MORE WIDESPREAD STABLE CONDITION WILL
EXIST THUR AND PRECIP CHANCES WILL BE MINIMAL EVEN IN THE MTNS. 85H
TEMPS BACK IN THE MID/UPPER 20C RANGE DOES SUPPORT WARMER TEMPS...
CLOSE TO NORMAL M90S MOST PLACES THUR. MORE THE SAME IS EXPECTED FRI.
NOTING THAT NAM12 IS DROPPING SHRTWV TROF S IN THE NLY FLOW WITH
OUTFLOW BOUNDARY ON WHICH CONVECTION DEVELOPS. THIS SEEMS OPTIMISTIC
AND WILL DOWNPLAY FOR THE TIME BEING. MEANWHILE SUBTROPICAL RIDGE
WILL BE BUILDING INVOF 4 CORNERS AND 85H TEMPS START TO SOAR ACRS
E CNTRL NM FRI-SUN....SO HOTTEST TEMPS WILL BE IN SE NM/WRN PB.
AS MENTIONED IN PREVIOUS DISCUSSION UPPER LOW MOVING WWD EARLY
NEXT WEEK MAY EVENTUALLY BRINGING AN INCREASED CHANCE OF RAIN AND
COOLER TEMPS AT LEAST IN THE FAR S-SE CWFA.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 68 89 70 92 / 50 30 10 10
BIG SPRING TX 68 91 70 94 / 50 30 10 10
CARLSBAD NM 67 86 69 91 / 60 40 20 10
DRYDEN TX 74 89 72 91 / 60 50 30 10
FORT STOCKTON TX 69 85 69 91 / 60 50 30 10
GUADALUPE PASS TX 62 80 63 84 / 60 50 30 10
HOBBS NM 66 87 68 91 / 50 30 10 10
MARFA TX 63 81 63 84 / 60 50 40 10
MIDLAND INTL AIRPORT TX 68 90 70 92 / 50 30 10 10
ODESSA TX 69 89 71 92 / 50 30 10 10
WINK TX 69 90 71 95 / 50 40 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&Hazardous weather outlook, Jul 10, 3:06 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 406 AM CDT TUE JUL 10 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-110915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 406 AM CDT TUE JUL 10 2012 /306 AM MDT TUE JUL 10 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH TONIGHT. THE PRIMARY HAZARD WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL... WHICH MAY LEAD TO LOCALIZED FLOODING. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF GUSTY WINDS TO 50 MPH...SMALL HAIL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES THROUGH THURSDAY...WITH THE BETTER CHANCE OF RAINFALL SHIFTING WEST OF THE PECOS RIVER. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE PRIMARY HAZARD WITH THE STRONGEST STORMS. FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTERESTS WILL NEED TO KEEP ABREAST OF THE WEATHER...ESPECIALLY THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 10, 10:58 AM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1158 AM CDT TUE JUL 10 2012 TXZ068-075-101730- CRANE-PECOS- 1158 AM CDT TUE JUL 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 1230 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF CORDONA LAKE AT 1157 AM CDT...MOVING SOUTHWEST AT 5 MPH. THIS STORM WILL BE CAPABLE OF HAIL UP TO THE SIZE OF DIMES...AND GUSTY WINDS TO 50 MPH. IN ADDITION...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:10 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 10, 7:29 AM MDT | Areal Flood Advisory | MAF | Eddy | 5 hr |
| Jul 10, 12:32 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jul 10, 1:46 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 10, 6:24 AM MDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Jul 10, 1:19 PM MDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Jul 10, 5:00 PM MDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Jul 10, 5:04 PM MDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Jul 10, 5:08 PM MDT | Areal Flood Advisory | MAF | Glasscock, Midland | 3 hr |
| Jul 10, 5:24 PM MDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
Nearby
Flash Flood Watches in New Mexico, 2012Flash Flood Watches in Texas, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.